04:41pm Friday 24 November 2017

FDA: Serious Side Effects from Swallowing Topical Benadryl Product

The FDA has received reports of serious side effects in people who have mistakenly swallowed the product. Some OTC Benadryl products are intended to be swallowed. However, Benadryl Extra Strength Itch Stopping Gel is only safe and effective when used, as directed, on the skin. People swallowing the gel can ingest a dangerous amount of the active ingredient, diphenhydramine. Large doses of diphenhydramine can result in serious side effects such as unconsciousness, hallucinations, and confusion.

“Consumer confusion and incorrect product use are serious public health issues,” said Carol Holquist, R.Ph., director of FDA’s Division of Medication Error Prevention and Analysis. “FDA is advising consumers and pharmacies to store products for the skin separately from products that should be swallowed.”

Many pharmacies and grocery stores sell diphenhydramine topical gels that look very similar in packaging to Benadryl Extra Strength Itch Stopping Gel. It is important that consumers also avoid swallowing these products.

To help consumers recognize that Benadryl Extra Strength Itch Stopping Gelis meant for use on the skin, the manufacturer, Johnson and Johnson, has taken the following actions:

The FDA encourages manufacturers of similar products to adopt similar changes to their labeling and packaging. 

The repackaged product is currently stocked in retail stores. The FDA reminds consumers and health care professionals to always read the “Drug Facts” box to identify active ingredients, directions for use, and warnings before using any OTC drug product.

Consumers and health care professionals are encouraged to report adverse side effects to the FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/MedWatch 1or by calling 800-332-1088.

 

For more information

FDA 101: Medication Errors2

#

Media Inquiries: Shelly Burgess, 301-796-4651, shelly.burgess@fda.hhs.gov 
Consumer Inquiries: 888-INFO-FDA


Share on:
or:

MORE FROM Public Health and Safety

Health news